Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Pueblo, CO

May 10, 2023Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2023, 2:48 PM MDT for Teller County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2023, 2:48 PM MDT (20:48 UTC)
Expired
May 10, 2023, 3:15 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Teller County, CO

The radar

The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:55 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS55 KPUB 102048
SVRPUB
COC119-102115-
/O.NEW.KPUB.SV.W.0005.230510T2048Z-230510T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
248 PM MDT Wed May 10 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Teller County in central Colorado...

* Until 315 PM MDT.

* At 248 PM MDT, a severe thunderstorm was located near Westcreek, or
  31 miles northwest of Colorado Springs, moving north at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Teller County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for central
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10515 3901 10524 3904 10533 3913 10533
TIME...MOT...LOC 2048Z 190DEG 16KT 3912 10527 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
1 follow-up statement
424 
WWUS55 KPUB 102112
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
312 PM MDT Wed May 10 2023

COC119-102121-
/O.EXP.KPUB.SV.W.0005.000000T0000Z-230510T2115Z/
Teller CO-
312 PM MDT Wed May 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TELLER COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 900 PM MDT for central
Colorado.

LAT...LON 3913 10515 3901 10524 3904 10533 3913 10533
TIME...MOT...LOC 2111Z 190DEG 16KT 3922 10525 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:27 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 10, 12:27 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1227 PM MDT Wed May 10 2023

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Wed May 10 2023

Key Messages:

1) Strong to severe storms likely across southeast Colorado today.

2) Critical fire weather conditions across the San Luis Valley
today.

3) Will have to watch for heavier rainfall near the Palmer Divide
tonight.

The compact cutoff low, which will move into the region today and
tonight, has trended slower and slightly further south over the past
few runs.  With the center of the upper low forecast to pass over
our CWA, the changes pose forecast challenges for our CWA.

One forecast challenge is the location and strength of convection
this afternoon and into the evening. East to southeast flow near the
surface has brought in an airmass with dewpoints around 50 into much
of the eastern plains, especially along and north of US 50.  NAM12
has CAPE values of 1000 to 2000 J/kg associated with this airmass.
The strong southerly flow above the weak easterly flow in the cool
and moist layer near the surface will result in healthy wind shear
with the NAM12 having bulk shears around 50 knots.  The main
question is if this lower level moist air mass will mix out before
convection develops. With the slower and further south motion of the
upper low, this lower level airmass will have less of a tendency to
mix out. It would lean towards a solution more like the NAMMest with
storms moving northward along the I25 corridor along a boundary with
the drier air to the south. This scenario would result in a better
chance for severe weather on KPUB and KCOS vicinity.  At the other
extreme, the HRRR mixes out the low level moist air and does not
have much strong convection during the day. DESI plots of the high
resolution models show a fair number of members with convection
moving northward along the I25 corridor. The day shift will be
better able to pinpoint the location of any severe weather along the
I25 corridor.

A second area of concern would be on the eastern plains, closer to
the Kansas border.  The high resolution models are consistent with a
ling of convection moving eastward during the later afternoon and
into the evening.  There will be sufficient shear for strong to
severe convection.  The main question will be the amount of low
level moisture and resultant instability.

A third area of concern is the potential for some locally heavy rain
later tonight.  As the upper low approaches and slows, the models
are consistent with a fetch of southeast winds bringing in higher
dewpoints into the region.  With the upper low slowing over central
Colorado, this moisture will stream into the I25 corridor. A region
of modest CAPE could develop with this southeast flow entering into
the upper low. One area of concern would be Colorado Springs where
the southeast flow is upslope along the southern slopes of the
Palmer Divide.  Some of the runs hint that there could be a few
hours of modest instability near KCOS with the deep southeast flow.

For the San Luis Valley, will continue the red flag warning.  No
real changes to the forecast with the dry air aloft and gusty
southwest winds.

For the remainder of the area, as the upper low slows over the
region some moisture may move westward into the Continental divide
region, especially in lake and Chaffee Counties.  --PGW--

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM MDT Wed May 10 2023

Upper low tracks slowly northward across Colorado Thu/Thu night,
reaching srn Nebraska by early Friday morning. Initial concern
Thursday will be for severe storms over the eastern plains in
moderately unstable (CAPE around 1000 J/KG) but strongly sheared
(0-6km shear of 40-50 kts) environment ahead of the low. Best
window for storms may be in the morning for areas along and north
of the Arkansas River, before instability/shear shift into nern
CO/nwrn KS by afternoon. Farther west, wrap around precip shield
is forecast to build southward over the mountains/I-25 corridor,
with heaviest precip (up to an inch) generally in Teller/El Paso
Counties, and much lighter amounts (quarter inch or less) from
Pueblo southward. Air mass will get cold enough for snow above
10000 feet, with several inches of accumulation possible over the
peaks of the central mountains and near the summit of Pikes Peak.
Clouds and precip should keep maxes cool on Thu, though enough
mixing will occur over the srn half of the area to boost readings
into the 70s on the plains south of Highway 50.

Precip lifts generally north of the area Thu night/Fri, though
some convection may redevelop Fri afternoon and evening over
mainly the mountains, as secondary upper energy drops in from the
nw and low/mid level winds turn e-ne upslope in response. Weekend
will then feature cool temps and a continued chance of showers and
thunderstorms as moisture remains in place, though
models/ensembles still show some mixed messages on how much precip
will occur. GFS trend of the past few days takes main upper
energy westward through the Great Basin away from the area,
suggesting heaviest precip may shift west toward the Continental
Divide and points west by early next week. ECMWF still brings a
significant short wave up through the TX into srn CO on Sun,
generating a good deal of low/mid level easterly flow and
subsequently more rainfall, especially srn zones. Current blended
guidance leans toward the cool/wet side of the forecast envelope,
though uncertainty is still rather high into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM MDT Wed May 10 2023

Mainly VFR conditions expected at ALS over the next 24 hours,
with gusty southerly up to 40kts through the afternoon and early
evening possibly leading to reduced vis in blowing dust. Upper
low to pass just southeast overnight, with a low potential for
a few showers mainly east of the terminal, before breezy west to
northwest winds develop at the tale end of this taf period.

Mainly VFR conditions expected at COS and PUB with the threat of
severe thunderstorms developing along and north of the highway
50 Corridor this afternoon and evening. Best chances of storms
affecting the terminals will be at COS, with hail and strong
outflow wind gusts possible. A brief lull in storm activity
for the evenig, with the potential for a second round of
thunderstorms possible after midnight and continue through
the tale end of this taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224.

&&

UPDATE...MW
SHORT TERM...PGW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, May 10, 12:06 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1206 PM MDT Wed May 10 2023

COZ058>089-093>099-111815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1206 PM MDT Wed May 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible this afternoon across the
southeast Colorado Plains, with the greatest chances of severe storms
being along and north of the Highway 50 Corridor. The main threats
from these storms will be golf ball size hail and wind gusts to 60
mph or greater. There is also a threat for an isolated tornado.

Critical fire weather conditions will continue across the San
Luis Valley, with winds gusting to 50 mph through the afternoon
and into the early evening, combined with low humidity levels and
continued dry conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible Thursday over
portions of the southeast plains, mainly across areas along and
north of the Arkansas River, with storms developing early in the
morning, then moving northward into northeast Colorado and northwest
Kansas by afternoon. Strong winds and large hail are possible,
with a low risk of a tornado as well. Farther west, showers and
thunderstorms are expected over the mountains and I-25 corridor,
with locally heavy rainfall forecast for Teller and El Paso
Counties. Snow will be possible over the higher peaks of the
central and eastern mountains, with several inches of accumulation
above 10000 feet.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/23

In the hours before

Special weather statement, May 10, 1:38 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
138 PM MDT Wed May 10 2023

COZ081-084-085-102000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
138 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of northwestern El Paso
County through 200 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gleneagle, or 14 miles north of Colorado Springs, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer Lake,
Black Forest and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3895 10471 3896 10494 3913 10497 3913 10467
TIME...MOT...LOC 1937Z 182DEG 16KT 3904 10483

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 10, 1:46 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT Wed May 10 2023

COZ093-102030-
La Junta Vicinity/Otero County CO-
146 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern Otero
County through 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Higbee, or 14 miles south of La Junta, moving north at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Rocky Ford and Swink.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 10351 3771 10366 3808 10379 3806 10344
TIME...MOT...LOC 1946Z 180DEG 21KT 3777 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, May 10, 2:37 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
237 PM MDT Wed May 10 2023

COZ093-097-102100-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
237 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of east central Otero
and northwestern Bent Counties through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Junta, North La Junta, Las Animas, John Martin Reservoir and Fort
Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3788 10343 3795 10356 3825 10333 3819 10319
      3806 10304
TIME...MOT...LOC 2037Z 218DEG 23KT 3797 10343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, May 10, 2:40 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Wed May 10 2023

COZ076-081>083-102115-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
240 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Fremont
and southwestern Teller Counties through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 26 miles west of Colorado Springs, moving north at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Victor around 250 PM MDT.
  Cripple Creek around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 10508 3859 10518 3859 10526 3863 10531
      3872 10533 3883 10533
TIME...MOT...LOC 2039Z 186DEG 15KT 3869 10528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:38 PM MDTSpecial Weather StatementPUBDouglas22 min
May 10, 1:46 PM MDTSpecial Weather StatementPUBOtero44 min
May 10, 2:19 PM MDTTornado WarningPUBTeller26 min
May 10, 2:37 PM MDTSpecial Weather StatementPUBBent23 min
May 10, 2:40 PM MDTSpecial Weather StatementPUBTeller35 min
May 10, 2:52 PM MDTTornado WarningPUBTeller21 min
May 10, 3:00 PM MDTSpecial Weather StatementPUBCrowley30 min
May 10, 3:02 PM MDTSpecial Weather StatementPUBBaca28 min
May 10, 3:06 PM MDTSpecial Weather StatementPUBLas Animas24 min
May 10, 3:07 PM MDTSpecial Weather StatementPUBFremont23 min
May 10, 3:10 PM MDTTornado WarningPUBEl Paso, Teller20 min
May 10, 3:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
May 10, 3:17 PM MDTSpecial Weather StatementPUBPueblo28 min
May 10, 3:28 PM MDTSevere Thunderstorm WarningPUBFremont47 min
May 10, 3:36 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller24 min
May 10, 3:37 PM MDTSpecial Weather StatementPUBTeller23 min
May 10, 3:44 PM MDTSevere Thunderstorm WarningPUBFremont, Teller46 min
May 10, 3:49 PM MDTSpecial Weather StatementPUBPueblo26 min
May 10, 3:51 PM MDTSpecial Weather StatementPUBPueblo24 min
May 10, 3:52 PM MDTSpecial Weather StatementPUBCrowley38 min
May 10, 3:53 PM MDTSpecial Weather StatementPUBBent37 min
May 10, 4:02 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo43 min
May 10, 4:10 PM MDTSpecial Weather StatementPUBKiowa35 min
May 10, 4:13 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller32 min
May 10, 4:35 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso, Pueblo25 min
May 10, 4:42 PM MDTSpecial Weather StatementPUBKiowa33 min
May 10, 4:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
May 10, 5:19 PM MDTSpecial Weather StatementPUBBaca26 min
May 10, 5:24 PM MDTSpecial Weather StatementPUBCuster, Fremont51 min
May 10, 5:48 PM MDTSpecial Weather StatementPUBBent42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.